14/06/2024
Uncategorized

Adverse Effects of ADHD Drugs

Spread the love

Stimulant medications can help children with ADHD, however some children experience harmful side effects.

Typically, when your child experiences side effects from ADHD medication, it means that they are not taking the right amount, the medicine is entering their body too slowly or too quickly, or they are not responding to the suggested course of treatment.

Often, adjusting the dosage or composition of the medicine will reduce or eliminate negative effects. If they continue to cause problems for your child, though, your doctor will look at other possibilities.

Typical adverse effects and treatments for ADHD medications include:

Issues with sleep:

With time, these can get better, and certain medications might be useful.

Reduced eating: During the summer and on weekends, your child may neglect to take their prescription.

Increasingly slowly:

Probably a year after starting the medication, they will catch up.

Pains in the head and stomach:

These usually go away after a few weeks, and taking the medication with food helps.

If you are easily upset by medications that wear off, consider trying a different prescription, reducing the dosage, or starting 30 minutes early.

Tics: The doctor attending to your youngster will try a new stimulant or medication.

Mood swings and agitation

Your child might need to take an alternative medication or stimulant.

Talk to your doctor about any potential side effects your child may have.

Although stimulant medications can be highly beneficial in reducing the symptoms of ADHD in certain children, there are unfavorable or uncomfortable side effects as well. When side effects arise, we try to modify your child’s dosage, release formula, or medication schedule. The goal is to identify the course of action that will best serve him and have the fewest adverse effects.

The main issues to watch out for are:

decreased appetite

postponed growth

headaches and stomachaches

Rebound: discomfort after taking a medication.

tics

Changes in mood and agitation

To accurately assess the side effects, we must ascertain your child’s baseline before he begins the medication. For instance, some kids with ADHD have trouble falling asleep at all. Some kids with ADHD are incredibly picky eaters by nature.

It is possible to prevent problems from being attributed to medicine when pre-existing concerns are acknowledged.

Two important aspects of side effects

Reducing side effects requires reaching the ideal dosage. Stimulant medications raise the body’s levels of two neurotransmitters in the brain: dopamine and norepinephrine. If your youngster gets the right quantities of dopamine and norepinephrine, he will be very concentrated. But if he eats too much, it could have negative side effects and strain his brain.

It is noteworthy to acknowledge that there exist two categories of ADHD drugs, each derived from distinct stimulants:

Ritalin, Methylin, Concerta, Metadate, and Daytrana Patch are medications that contain methylphenidate; Adderall, Vyvanse, and Dexedrine are medications that contain dextroamphetamine.

Certain children respond to those two groups of medications in various ways. Even the same basic prescription given in varying release formulas, which affect how quickly the medicine reaches the circulation, can cause some people to react differently. Short-acting, instantly released formulations have a half-life of four hours.

Long-acting formulations gradually release the medication and have a maximum half-life of 14 hours. For this reason, when children experience undesirable side effects, we often experiment with changing drugs and formulas.

issues with sleep

If your child takes medication that causes them to stay up late, it’s because the drug continues to function at night. If he is taking a short-acting formula, he may be taking a second or third dose too late in the day, which would explain why the effects haven’t worn off by sleep. If he takes a medication that lasts 12 or 14 hours, try switching to one that is less long-acting.

Allow your child to take his medication for four to six weeks to see if he responds to it; drug-induced sleep problems typically improve with time.

Additionally, children who are overstimulated before bed—typically by using the computer—may find it difficult to go asleep. If the medication has worn off, their ADHD may be the reason they are sleeping.

The following drugs may also be tried to address sleep problems: melatonin has its uses. Ten years ago, Benadryl was a commonly used medication. However, it was not intended to make youngsters feel tired the next day and less alert than they should have.

eating disorders

Extended-release medications may cause problems when eating. These drugs reach their peak four hours after consumption. Some kids who take the medication in the morning say they feel less hungry at lunch as a result.

One way you can help is to encourage your youngster to eat whenever he feels hungry. He can have a filling breakfast before the medication kicks in and at the end of the day when it’s starting to wear off.

Changing to immediate-release tablets, which wear off by lunch, or taking breaks from medication on weekends or vacations may help if your child’s medication use is a major problem.

delayed development

Some youngsters, particularly males, grow more slowly when taking stimulant medication, especially during the first year. But by the second and third year, the data suggests that they catch up and attain the growth that is expected of them. Furthermore, boys who avoided taking the medication throughout the summer and on weekends did not show the same reduction in growth over the course of the first year.

headaches and nausea

When using medication, these problems typically disappear after a few weeks. If your child takes their prescription with food and, in some cases, if the amount or schedule is changed, you can lessen their intensity.

Recover

When the medicine wears off, some parents report that their child behaves out and becomes very upset; this behavior is known as the “rebound effect.” Sometimes parents will tell me, “I know it’s going to happen every day at 4:30.”

This is due to the medication leaving the brain’s receptors too quickly. If your kid experiences rebound, you may want to consider introducing a lesser dose 30 minutes prior to the typical occurrence of rebound to help your child wean off the medicine more gently.

Rebound may occasionally be a sign that the dosage has to be decreased because it is too high. It can also indicate that your child’s body isn’t reacting well to this particular prescription; in that scenario, we ought to experiment with an other medication or formulation.

Lastly, we want to think about whether children who recover could have another problem. People with underlying anxiety or mood issues may stop taking their ADHD medication. We don’t want to ignore anything more that potentially cause problems.

(Visited 8 times, 1 visits today)
Freya Parker

Freya Parker

I am a seasoned SEO and link-building specialist with a dedicated team of experts poised to deliver exceptional results for you. Our comprehensive range of services includes top-tier link building, impactful guest posting, and premium content creation. Furthermore, we excel in optimizing your current link profile, augmenting it with high-quality backlinks to elevate your website's performance to the fullest. Digital Marketing Services

Tinggalkan Balasan

Alamat email Anda tidak akan dipublikasikan. Ruas yang wajib ditandai *